Follow
Share

My mother-in-law, age 88, is in late stage Alzheimer's and has been taking Aricept for two years. She came to live with us last November and I discovered that she had chronic diarrhea and had had it for quite some time. She also had weak spells where she just could not stand or walk and it would last all day. Also, she is 5'6" and had lost down to 103 lbs. I had her to the doctor to discuss all of the symptoms and he said he had no idea what was causing them. We even had to call 911 and have her transported to the ER one time. They also said they had no idea what was causing the weak spells or the diarrhea. They offered little help, well actually no help. I began to research the drugs she was taking; she only takes two drugs.And, guess what I found? Yep. All of the symptoms are side effects to Aricept. I stopped giving her Aricept last Saturday and it has now been five days since she took any. I found in the research that it took two weeks for this drug to completely get out of your system. And, yep, she has had no more weak spells and no more diarrhea. I looked at the side effects of the other Alzheimer's drugs and found the side effects were the same. We (her family) have decided not to put her on any more Alzheimer's drugs in hopes that she will now gain weight and become stronger. Anyone else experienced these side effects to Aricept? Did you stop taking them? It's a little scary for her not to be on any medication, but the side effects were taking a negative toll on her health. I also read that after the first six to twelve months any of the Alzheimer's drugs were not very effective. Sure hope we have made the right decision here.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Medication often causes side effects that hinder recovery process. I agree that you need to get a doctors clearance before discontinuing any medication. Do some research on foods that help memory/cognitive function and be sure to cross reference. Show proof that the symptoms no longer exist and no further drug treatment is necessary. Some drugs are given to treat multiple symptoms, so its important that you work with the doctors throughout the recovery.
Helpful Answer (0)
Report

A couple of years ago, we discontinued Namenda and Aricept (individually) due to the same reason. MIL had been having dizzy/fainting spells and falls off and on for several years, sometimes landing in the hospital for observation. When we got right down to it, we also (with dr's. approval) took her off of a blood pressure medicine that had been prescribed while her husband was ill and dying, by a different doctor. No adverse reaction. Blood pressure fine. Then came the cholesterol medication. No adverse reaction. With others in charge of her diet, she is eating healthier. She has also quit having seizures and dizzy/fainting spells.

If at any time, we felt she needed to be taking any of the medicines, I would have asked if there was a better alternative, but she actually did fine. As far as the dementia goes, since there is no CURE for dementia, the pills aren't medically necessary anyway, and I've been told most doctors don't recommend them for long term usage anyway.
Helpful Answer (0)
Report

Agree with Pam, talk to the doctor to get approval of discontinuation. My mom has vascular dementia and a lifelong horror of diarrhea. We all agreed that the side effects of any proposed dementia drugs were not worth the downside.
Helpful Answer (0)
Report

Clear that decision with the MD, because failing to give a patient their medication can be considered abuse. Tell the MD what you have discovered, ask him to find another medication.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.